Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 29, NWS Wichita, KS

August 1, 2010Lincoln County, Kansas

NWS Wichita, KS issued this tornado warning at Aug 1, 2010, 7:58 PM CDT for Lincoln County, Kansas. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2010, 7:58 PM CDT (00:58 UTC)
Expired
Aug 1, 2010, 8:30 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:15 PM CDTTSTM WND DMG4 Sw Lincoln, KSTRAINED SPOTTER REPORTED SEVERAL TREE LIMBS AND A 12 TO 14 INCH DIAMETER TREE WERE BLOWN DOWN.
Aug 1, 8:15 PM CDTHAIL 1.754 Sw Lincoln, KS
Aug 1, 8:32 PM CDTTSTM WND DMG4 Sw Lincoln, KSTRAINED SPOTTER REPORTED SEVERAL TREE LIMBS AND A 12 TO 14 INCH DIAMETER TREE WERE BLOWN DOWN.
Aug 1, 8:32 PM CDTHAIL 1.754 Sw Lincoln, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WFUS53 KICT 020058
TORICT
KSC105-020130-
/O.NEW.KICT.TO.W.0029.100802T0058Z-100802T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT SUN AUG 1 2010

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED JUST SOUTHWEST OF LINCOLN...AND MOVING 
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEVERLY AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3910 9793 3886 9792 3886 9820 3896 9832
      3902 9829 3907 9822
TIME...MOT...LOC 0058Z 286DEG 24KT 3898 9815

$$

HOWERTON
2 follow-up statements
017 
WWUS53 KICT 020109
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT SUN AUG 1 2010

KSC105-020130-
/O.CON.KICT.TO.W.0029.000000T0000Z-100802T0130Z/
LINCOLN KS-
809 PM CDT SUN AUG 1 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LINCOLN
COUNTY UNTIL 830 PM CDT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED JUST SOUTHWEST OF LINCOLN...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEVERLY AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3910 9793 3886 9792 3886 9820 3896 9832
      3902 9829 3907 9822
TIME...MOT...LOC 0108Z 281DEG 14KT 3901 9816

$$

HOWERTON
351 
WWUS53 KICT 020131
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT SUN AUG 1 2010

KSC105-020141-
/O.EXP.KICT.TO.W.0029.000000T0000Z-100802T0130Z/
LINCOLN KS-
831 PM CDT SUN AUG 1 2010

...THE TORNADO WARNING FOR SOUTHEASTERN LINCOLN COUNTY HAS EXPIRED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR THE AREA...HOWEVER LARGE HAIL AND DAMAGING WINDS ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

LAT...LON 3910 9793 3886 9792 3886 9820 3896 9832
      3902 9829 3907 9822
TIME...MOT...LOC 0109Z 281DEG 14KT 3901 9815

$$

HOWERTON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Aug 1, 6:55 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 6:55 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT SUN AUG 1 2010

.UPDATE...

THIS EVENING:
FINE-TUNED POPS & QPF TO REFLECT 2 SMALL AREAS OF TSRA...ONE OVER
CNTRL/NC KS THAT HAS SHOWN SIGNS OF SEVERITY AND THE 2ND OVER SC
KS (COWLEY COUNTY) WHICH IS WEAKENING. DIURNALLY DRIVEN...THESE
CELLS SHOULD DISSIPATE BY 10 PM CDT BUT WILL CERTAINLY CONTINUE TO
MONITOR & UPDATE AS NEEDED.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ALL 5 TERMINALS TO REMAIN IN VFR STATUS...HOWEVER WILL WATCH CNTRL
KS CLOSELY AT BOTH KRSL & KSLN WHERE A CLUSTER OF MERGING CELLS IS
IN PROGRESS. ONE CELL BRIEFLY REDUCED VSBYS AT KRSL TO 3SM +RA WHEN
IT CROSSED THE TERMINAL AT 2253Z. OTHERWISE E-SE LWR-DECK WINDS
WILL GRADUALLY SHIFT TO A SLY COMPONENT BY 02/12Z WITH SUSTAINED
SPEEDS OF 17KTS/20MPH LIKELY OVER ALL OF CNTRL & SC KS BY 02/17Z.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SUN AUG 1 2010/

DISCUSSION...

MAIN FORECAST CONCERNS ARE HEAT FOR THE NEXT FEW DAYS AND
THUNDERSTORM CHANCES ESPECIALLY TUESDAY AND WEDNESDAY.

TONIGHT-TUESDAY:
UPPER LEVEL RIDGING CONTINUES TO PERSIST OVER THE SOUTHERN
US...BRINGING CONTINUED NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES
TO THE FORECAST AREA. EASTERLY AND SOUTHEASTERLY SURFACE WINDS ARE
BRINGING DEWPOINTS INTO THE LOWER TO MIDDLE 70S...AND HEAT INDICES
OVER 105 ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES ON MONDAY
ARE GOING TO BE SIGNIFICANTLY WARMER...BUT GUSTY SOUTHWESTERLY WINDS
WILL ALLOW DEWPOINTS TO MIX OUT INTO THE LOWER TO MIDDLE 60S OVER
CENTRAL AND SOUTH CENTRAL KANSAS. HEAT INDICES BETWEEN 105 AND 110
LOOK LIKELY ON MONDAY ACROSS MOST IF NOT ALL OF THE AREA...WITH THE
POSSIBLE EXCEPTION BEING IN CENTRAL KANSAS DEPENDING HOW MUCH THE
DEWPOINTS DROP IN THE AFTERNOON. AFTER COORDINATING WITH SURROUNDING
OFFICES...WILL ISSUE/EXTEND THE HEAT ADVISORY FOR THE ENTIRE AREA.
CONFIDENCE IS HIGH THAT HEAT INDICES WILL BE ABOVE 105 ON TUESDAY AS
WELL...BUT THEY MAY ALSO CLIMB ABOVE 110 ACROSS PART OF THE AREA.
WITH THAT IN MIND...AND IF TUESDAY ENDS UP BEING THE 3RD DAY IN A
ROW WITH HEAT INDICES ABOVE 105...WILL NOT ISSUE ANY HEAT HEADLINES
AT THIS POINT BEYOND MONDAY EVENING.

THE THUNDERSTORM CHANCES STILL LOOK POSSIBLE ACROSS THE WESTERN PART
OF THE FORECAST AREA INTO THE EARLY EVENING TODAY...BUT WITH THE
WARMER TEMPERATURES...DRIER AIR AND THE SURFACE FRONT BEING NORTH OF
THE AREA...MONDAY SHOULD BE DRY AND HOT. AS THE FRONT MOVES INTO
CENTRAL KANSAS ON TUESDAY...THERE COULD BE ENOUGH FORCING TO GET
SOME STORMS GOING DURING THE AFTERNOON AND EVENING.

WEDNESDAY-SATURDAY:
THE BEST CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY AND WEDNESDAY
NIGHT...WITH A SURFACE FRONT AROUND THE AREA TO PROVIDE SOME
FORCING. BEST CHANCES WILL BE ACROSS CENTRAL KANSAS SINCE THERE IS
STILL UNCERTAINTY HOW FAR SOUTH THE FRONT WILL GET. THERE COULD BE
STORMS DURING SUBSEQUENT AFTERNOONS...BUT WITHOUT A SYNOPTIC
BOUNDARY TO PROVIDE A FOCUS...IT IS DIFFICULT TO PINPOINT LIKELY
LOCATIONS.  WILL KEEP THURSDAY THROUGH SATURDAY DRY FOR NOW.

AS FAR AS TEMPERATURES...MID TO UPPER 90S WILL CONTINUE. WEDNESDAYS
HIGHS COULD BE SLIGHTLY HIGHER DEPENDING HOW FAR SOUTH THE FRONT
GETS AND HOW MUCH HEATING WE CAN GET AHEAD OF IT. OTHERWISE...THE
PATTERN DOES NOT SHOW ANY REASON FOR A SIGNIFICANT CHANGE IN
TEMPERATURES.

SCHRECK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

FAIRLY QUIET/VFR CONDITIONS ANTICIPATED MOST AREAS THROUGH AT
LEAST THE NEXT 24 HOURS. HOWEVER...THERE IS A SLIGHT CHANCE FOR AN
ISOLATED THUNDERSTORM OR TWO AFFECTING MAINLY THE KRSL TAF FROM
ABOUT 3 PM THROUGH ABOUT SUNSET...DUE TO A MOIST/UNSTABLE AIRMASS
IN THE PRESENCE OF A SUBTLE CONFLUENCE ZONE ACROSS WESTERN KS.
THINKING CAP MAY PROVE TOO STRONG FOR THE RELATIVELY WEAK
CONVERGENCE AND NIL MID/UPPER FORCING...BUT THERE STILL IS AN
OUTSIDE CHANCE FOR SOMETHING POPPING. DID NOT MENTION IN KRSL TAF
AT THIS TIME. OTHERWISE...SOUTHEASTERLY WINDS WILL TURN MORE
SOUTHERLY LATE TONIGHT...AND THEN SOUTH/SOUTHWESTERLY AND GUSTY BY
MID MORNING MONDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 105  75 105 /  20   0   0  10
HUTCHINSON      74 105  76 105 /  20   0   0  10
NEWTON          74 102  76 104 /  20   0   0  10
ELDORADO        74 103  75 104 /  20   0   0  10
WINFIELD-KWLD   76 104  75 104 /  20   0   0   0
RUSSELL         73 104  75 101 /  20  10  10  20
GREAT BEND      73 106  76 103 /  20  10  10  10
SALINA          74 103  77 102 /  10  10  10  20
MCPHERSON       74 103  76 105 /  10   0  10  10
COFFEYVILLE     76 101  77 103 /  10  10   0   0
CHANUTE         74  98  76 102 /  10  10   0   0
IOLA            74  98  75 102 /  10  10   0  10
PARSONS-KPPF    75 100  77 102 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR KSZ032-047-048-050-051-
067>069-082-083-091>096-098>100.

HEAT ADVISORY FROM 1 PM TO 9 PM CDT MONDAY FOR KSZ033-049-052-
053-070>072.

&&
Hazardous weather outlook, Aug 1, 3:47 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT SUN AUG 1 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
347 PM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS...CAPABLE OF LOCALIZED WIND GUSTS
TO 50 MPH...MAY DEVELOP OVER WESTERN PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS LATE THIS AFTERNOON AND IN THE EARLY EVENING.

HEAT INDICES WILL RANGE FROM AROUND 100 TO 107 DEGREES ACROSS THE
AREA TODAY...HIGHEST ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. REFER TO THE LATEST HEAT ADVISORY STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO WIDELY SCATTERED STRONG THUNDERSTORMS...CAPABLE OF
GUSTS AROUND 50 MPH...MAY RETURN TUESDAY AFTERNOON AND LINGER
THROUGH THURSDAY...AS ANOTHER COLD FRONT SAGS SLOWLY SOUTHEAST
TOWARD CENTRAL KANSAS.

ABOVE NORMAL TEMPERATURES AND AT TIMES HIGH HUMIDITY ARE LIKELY
THROUGHOUT THE WORK WEEK. HEAT INDICES OF 100 TO NEAR 110 DEGREES
WILL BE POSSIBLE...LIKELY HIGHEST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA
ON MONDAY. PLEASE PAY ATTENTION TO LATER FORECAST FOR THE
POSSIBILITY OF A HEAT ADVISORY OR EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Aug 1, 4:10 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN AUG 1 2010

KSZ032-012145-
RUSSELL-
410 PM CDT SUN AUG 1 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN RUSSELL COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NATOMA...OR 19 MILES
NORTHWEST OF RUSSELL...AND MOVING EAST TO NORTHEAST AT 20 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF
GORHAM...ALSO MOVING EAST TO NORTHEAST.

LOCALIZED WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 1, 5:31 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SUN AUG 1 2010

KSZ092-012300-
SUMNER-
531 PM CDT SUN AUG 1 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHEAST SUMNER COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR SOUTH HAVEN...OR 18
MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Local storm report, Aug 1, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             7 W LINCOLN             39.04N 98.28W
08/01/2010  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MOSTLY DIME TO QUARTER SIZED
            HAIL.

&&

MRS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:43 PM CDTSevere Thunderstorm WarningICTLincoln77 min
Aug 2, 4:05 AM CDTExcessive Heat WarningICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more63 hr

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.